Abstract and Applied Analysis

Weakly hyperbolic equations with time degeneracy in Sobolev spaces

Michael Reissig

Full-text: Open access

Abstract

The theory of nonlinear weakly hyperbolic equations was developed during the last decade in an astonishing way. Today we have a good overview about assumptions which guarantee local well posedness in spaces of smooth functions (C, Gevrey). But the situation is completely unclear in the case of Sobolev spaces. Examples from the linear theory show that in opposite to the strictly hyperbolic case we have in general no solutions valued in Sobolev spaces. If so-called Levi conditions are satisfied, then the situation will be better. Using sharp Levi conditions of C-type leads to an interesting effect. The linear weakly hyperbolic Cauchy problem has a Sobolev solution if the data are sufficiently smooth. The loss of derivatives will be determined in essential by special lower order terms. In the present paper we show that it is even possible to prove the existence of Sobolev solutions in the quasilinear case although one has the finite loss of derivatives for the linear case. Some of the tools are a reduction process to problems with special asymptotical behaviour, a Gronwall type lemma for differential inequalities with a singular coefficient, energy estimates and a fixed point argument.

Article information

Source
Abstr. Appl. Anal., Volume 2, Number 3-4 (1997), 239-256.

Dates
First available in Project Euclid: 14 April 2003

Permanent link to this document
https://projecteuclid.org/euclid.aaa/1050355236

Digital Object Identifier
doi:10.1155/S1085337597000377

Mathematical Reviews number (MathSciNet)
MR1704871

Zentralblatt MATH identifier
0938.35109

Subjects
Primary: 35L80: Degenerate hyperbolic equations 35B65
Secondary: 35B30

Keywords
Quasilinear weakly hyperbolic equations time degeneracy local existence Levi conditions Sobolev spaces energy method

Citation

Reissig, Michael. Weakly hyperbolic equations with time degeneracy in Sobolev spaces. Abstr. Appl. Anal. 2 (1997), no. 3-4, 239--256. doi:10.1155/S1085337597000377. https://projecteuclid.org/euclid.aaa/1050355236


Export citation